Heavy Snow, Buchanan
- When
- December 24, 4:00 PM EST to December 25, 6:00 AM EST
- Where
- Buchanan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.267, -82.036 (the zone’s center; the record gives no point)
An arctic cold front swept across southwest Virginia Christmas Eve. Rain changed to a period of heavy snow during the evening with a period of snowfall rates of near two inches an hour.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
An arctic cold front swept across southwest Virginia Christmas Eve. Rain changed to a period of heavy snow during the evening with a period of snowfall rates of near two inches an hour. Snowfall amounts ranged from 4 to 7 inches in Dickenson and Buchanan Counties, leading to treacherous road conditions and a few areas of significant car backups on the evening of December 24th. Snow showers remained in the air all of Christmas Day bringing some additional accumulations. This system produced our first white Christmas in several years for many locations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 24, 1:34 PM EST, 2 hours 26 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
134 PM EST Thu Dec 24 2020
.SYNOPSIS...
Strong cold front exits east tonight bringing significant snow
to much of the area and arctic air for Christmas Day. High
pressure brings moderating temperatures for the weekend.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 129 PM Thursday...
A powerful arctic cold front will cross east through this
evening. Areas of rain will transition quickly into all snow
through tonight. Significant snow accumulations are expected
with this front into Friday morning. Models suggest the highest
snowfall rates will occur for a few hours, roughly around 00Z-
06Z. Snowfall accumulations, much of the area should get at
least 3 inches, mostly along the west, increasing gradually
towards the east for our area. Around 5-7 inches will be
possible for the central portion of WV, as well as for the
eastern mountains through tonight.
Snow shower intensity will gradually lower from southwest to
northeast tonight as the cold front exits east of the mountains
during the overnight hours, however lighter snow showers and
flurries will be possible for the area into Christmas Day.
Temperatures will continue to drop behind the cold front
tonight, generally into the teens lowlands, ranging into the
single digits highest peaks of our northeast mountains into
Christmas morning. It will continue cold on Christmas Day with
highs reaching the low to mid 20s lowlands, ranging into the
lower teens higher elevations.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 115 PM Thursday...
An upper level low will provide enough lift to continue some
light snow flurries throughout the rest of Christmas day with
the majority of them mainly confined to the higher terrain.
Little to no additional accumulations are expected as gusty
winds will persist and most likely blow around any light fluffy
snow that does makes its way down.
A very cold start to Saturday with temperatures in the single
digits to low teens area wide will only rebound some during the
daytime with most places barely breaking freezing. With cold air
advection continuing along with breezy conditions, this will
enable very cold wind chills to persist into Saturday afternoon.
Wind chills can cause temperatures to feel like single digits
and even down into the negatives for higher terrain into the
afternoon. Once the low moves out to the northeast Saturday, by
late morning, any chances for a flurry will taper off.
The good news is dry weather will persist into Sunday with a
moderation of temperatures finally going from slightly below
freezing back to the upper 40's to low 50's during the daytime
with surface high pressure and upper level ridging dominating
into Monday.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 115 PM Thursday...
Models have a low pressure system spinning up over the Great
Lakes late Sunday and is forecast to move a weak frontal band
across the area on Monday. Mainly an all rain event with the
possibility of a few mixed or all snow showers in just the
highest elevations. This will be a fast moving system associated
with a strong upper level jet with an easterly component which
will not hinder the area for long.
Long range models are bringing another system to the region
sometime during midweek. They are however in slight
disagreement of precise timing so have accepted chance to
likely POPs from central guidance around the forecast timeframe.
Did however shave some likely and categorical off since
confidence this far out is slightly low on timing. With climbing
temperatures by the end of the period and with a southerly
moisture influx associated with the southern stream component,
not expecting a whole lot of winter type precipitation. Its
looking more and more like another rain event except for maybe
the highest elevations once again.
Except for a slight cooling after frontal passage for Tuesday,
temperatures will bounce back and eventually cross the 50
degree mark in most locations by Wednesday.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 1232 PM Thursday....
Cold front, evident in surface analysis entering to the Middle
Ohio Valley at the beginning of the period, expected to
continue moving east into WV through tonight. Sub-freezing
temperatures behind the front will change pcpn type to all snow
quickly allowing for deteriorating conditions spreading west to
east. Expect IFR conditions under snow showers at PKB, HTS and
CRW around 20-21Z. Conditions could deteriorate to LIFR later by
sunset under heavier snow showers. These conditions will spread
east to affect the rest of sites tonight. Intensity of snow may
decrease late tonight into tomorrow morning but at least light
snow showers and/or flurries will likely persist through the end
of the period.
Southerly winds will shift quickly from the west behind the front,
continuing gusty to around 22 knots.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...
FORECAST CONFIDENCE: High.
ALTERNATE SCENARIOS: Timing of rain changing to snow may be vary for
a couple of hours. Non-convective LLWS may need to be included in
future TAFs if sfc winds become weaker than forecast.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EST 1HRLY 13 14 15 16 17 18 19 20 21 22 23 00
CRW CONSISTENCY L M M M L M H H H M M M
HTS CONSISTENCY L H H H L L L M M L H M
BKW CONSISTENCY M M M M M L M H H M M H
EKN CONSISTENCY L L L M M M H H H M M M
PKB CONSISTENCY M M M H H M H H H M M M
CKB CONSISTENCY L M M M M M H H H M M M
AFTER 18Z FRIDAY...
IFR or worse possible in snow on Friday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Winter Weather Advisory from 7 PM this evening to 10 AM EST
Friday for WVZ524.
Winter Storm Warning until 1 PM EST Friday for WVZ005>010-014-
017.
Wind Chill Advisory from 4 AM Friday to noon EST Saturday for
WVZ523-526.
Wind Advisory until 10 PM EST this evening for WVZ523-526.
Winter Storm Warning from 7 PM this evening to 1 PM EST Friday
for WVZ523-526.
Winter Storm Warning until 1 PM EST Friday for WVZ011-013-015-
016-018>020-024>034-039-040-515>522-525.
OH...Winter Storm Warning until 1 PM EST Friday for OHZ066-067-075-
076-083>087.
KY...Winter Storm Warning until 1 PM EST Friday for KYZ101>103-105.
VA...Winter Storm Warning until 1 PM EST Friday for VAZ003-004.
&&
SYNOPSIS...ARJ/JZ
NEAR TERM...ARJ
SHORT TERM...JZ
LONG TERM...JZ
AVIATION...ARJHazardous Weather Outlook National Weather Service Charleston WV 507 AM EST Thu Dec 24 2020 VAZ003-004-WVZ011-013-015-016-018>020-024>034-039-040-515>522-525- 251015- Dickenson-Buchanan-Tyler-Lincoln-Kanawha-Roane-Calhoun-Ritchie- Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison- Taylor-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Randolph- 507 AM EST Thu Dec 24 2020 ...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 1 PM EST FRIDAY... This Hazardous Weather Outlook is for southwest Virginia, and portions of central West Virginia, northeast West Virginia, northern West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>010-014-017-251015- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Putnam-Wirt- 507 AM EST Thu Dec 24 2020 ...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 PM EST FRIDAY... This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ523-526-251015- Northwest Pocahontas-Southeast Randolph- 507 AM EST Thu Dec 24 2020 ...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING... ...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST FRIDAY... ...WIND CHILL ADVISORY IN EFFECT FROM 4 AM FRIDAY TO NOON EST SATURDAY... This Hazardous Weather Outlook is for portions of northeast West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Winter Storm Warning. Wind Chill Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. Wind Chill Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ524-251015- Southeast Pocahontas- 507 AM EST Thu Dec 24 2020 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM EST FRIDAY... This Hazardous Weather Outlook is for portions of northeast West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. TRM
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, December 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 929635, 929636.